Tennessee, 2016

Hail and Damaging Wind in Tennessee, April 22, 2016

April 22, 2016 · NWS MRX · 5 events in 3 counties and zones

A few severe thunderstorms developed during the afternoon across the region in an environment that could be characterized as weakly unstable. The convection formed in response to a weak upper level impulse riding a few hundred miles east of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms developed during the afternoon across the region in an environment that could be characterized as weakly unstable. The convection formed in response to a weak upper level impulse riding a few hundred miles east of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 22, 2:08 PM EST, 57 minutes earlier.

Area forecast discussion, Apr 22, 2:08 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT FRI APR 22 2016

.SHORT TERM (TONIGHT AND SATURDAY)...IT WILL BE AN ACTIVE EVENING
WITH A BROKEN LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE
SOUTHERN APPALACHIAN REGION.  AIR MASS IS WEAKLY UNSTABLE WITH
MINIMAL CAPE.  A STRAY STORM COULD BECOME STRONG TO SEVERE BUT MOST
CONVECTION SHOULD REMAIN WELL BELOW THIS LEVEL.  THE CONVECTION
SHOULD EXIT THE AREA OVERNIGHT AS THE FRONTAL BOUNDARY MOVES
THROUGH. A RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD IN ON
SATURDAY FOR IMPROVING CONDITIONS WITH CLEARING SKIES AND SEASONAL
TEMPERATURES.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
UPPER LEVEL TROUGH OVER THE NORTHEASTERN US AND EASTERN CANADA
SLOWLY MOVES EAST LATE SATURDAY AND SATURDAY NIGHT WITH SURFACE HIGH
PRESSURE TAKING CONTROL ALONG THE EAST COAST AND SOUTHERN
APPALACHIANS BY SUNDAY. SATURDAY NIGHT WILL BE THE COLDEST NIGHT OF
THE EXTENDED AS LOW DEW POINTS IN THE UPPER 30S NE TO UPPER 40S
SW...CALM WINDS AND CLEAR SKIES PROVIDE MAX COOLING. LOWER 40S NE TO
NEAR 50 SOUTHWEST. SUNDAY TEMPERATURES WILL BE A FEW DEGREES WARMER
IN THE MID 70S TO LOWER 80S. RELATIVE HUMIDITIES WILL ALSO BE LOWEST
AROUND 25-30 PERCENT ACROSS NORTHEAST TN. THE COMBINATION OF THE
SURFACE HIGH SHIFTING TO THE EAST COAST AND RIDGING ALOFT WILL ALLOW
WARMER NIGHTS SUNDAY NIGHT AND MONDAY NIGHT AND WARMER DAYTIME
MONDAY INTO THE UPPER 70S TO LOWER 80S. BEGINNING TUESDAY A FRONT
BEGINS TO SINK SOUTH AND MOISTURE BEGINS TO INCREASE FROM THE GULF.
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE HEAT OF THE
DAY BUT RAINFALL AMOUNTS NOT SIGNIFICANT. TEMPERATURES WILL STAY
WARM REACHING THE MID 80S IN A FEW PLACES TUESDAY AND WEDNESDAY.
AFTERNOON RELATIVE HUMIDITIES WILL BE HIGHER TOO MOSTLY 35-45
PERCENT. LOWS STILL WARM IN THE MID 50S TO MID 60S AS DEW POINTS
WILL BE MUCH HIGHER. RAIN CHANCES INCREASE THURSDAY AS A COLD FRONT
APPROACHES FROM THE WEST AND CONTINUE INTO FRIDAY AS THE FRONT ONLY
MOVES SLOWLY THROUGH EAST TN AND VICINITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             54  76  53  80 /  10   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  73  50  80 /  20   0   0   0
OAK RIDGE, TN                       54  73  50  80 /  20   0   0   0
TRI CITIES AIRPORT, TN              50  70  46  77 /  40  20   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/TD
Hazardous weather outlook, Apr 22, 2:00 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT FRI APR 22 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
300 PM EDT FRI APR 22 2016 /200 PM CDT FRI APR 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATE AFTERNOON AND EVENING
AHEAD OF AN APPROACHING WEAK FRONTAL SYSTEM. A FEW OF THESE STORMS
MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 22, 2:23 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT FRI APR 22 2016

TNZ068-071-086-222015-
NW BLOUNT TN-LOUDON TN-NORTHWEST MONROE TN-
323 PM EDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLOUNT...LOUDON AND
NORTHWESTERN MONROE COUNTIES UNTIL 415 PM EDT...

AT 322 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOUDON...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...LENOIR CITY...ALCOA...SWEETWATER...LOUDON...LOUISVILLE...
VONORE...GREENBACK...FRIENDSVILLE...PHILADELPHIA AND CLOVER HILL.

LAT...LON 3561 8450 3571 8450 3576 8445 3575 8443
      3578 8442 3577 8439 3582 8438 3583 8436
      3584 8420 3579 8414 3585 8414 3583 8412
      3585 8408 3583 8406 3585 8405 3584 8402
      3586 8401 3586 8396 3559 8397
TIME...MOT...LOC 1922Z 270DEG 21KT 3572 8435

SR
Local storm report, Apr 22, 2:33 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 PM EDT FRI APR 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             DUNLAP                  35.37N 85.39W
04/22/2016  E0.50 INCH       SEQUATCHIE         TN   PUBLIC

            DIME SIZED HAIL REPORT VIA TWITTER

&&
Local storm report, Apr 22, 2:41 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT FRI APR 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             LENOIR CITY             35.80N 84.27W
04/22/2016  E0.25 INCH       LOUDON             TN   PUBLIC

            PEA SIZED HAIL REPORT...VIA FACEBOOK.

&&
Special weather statement, Apr 22, 2:51 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT FRI APR 22 2016

TNZ069-222015-
KNOX TN-
351 PM EDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX COUNTY UNTIL
415 PM EDT...

AT 351 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KNOXVILLE...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...HALLS...MALONEYVILLE...LAKE FOREST AND MASCOT.

LAT...LON 3602 8403 3615 8387 3608 8370 3606 8369
      3605 8367 3603 8368 3602 8367 3600 8367
      3590 8390
TIME...MOT...LOC 1951Z 295DEG 11KT 3603 8387

MJB
Local storm report, Apr 22, 3:03 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT FRI APR 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             OAK RIDGE               35.96N 84.30W
04/22/2016  E0.25 INCH       ROANE              TN   TRAINED SPOTTER

&&
Special weather statement, Apr 22, 3:03 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT FRI APR 22 2016

TNZ036-069-222045-
KNOX TN-ANDERSON TN-
403 PM EDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX AND SOUTH CENTRAL
ANDERSON COUNTIES UNTIL 445 PM EDT...

AT 403 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OAK RIDGE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...FARRAGUT...OLIVER SPRINGS...HALLS...
KARNS...BEARDEN AND POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3588 8395 3587 8396 3588 8399 3588 8400
      3589 8405 3591 8428 3600 8433 3610 8431
      3610 8389 3587 8394
TIME...MOT...LOC 2003Z 276DEG 18KT 3601 8424

05/MA

The radar

The Knoxville radar (KMRX), 47 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
April 22, 3:05 PM EST
Where
Sevier County, 1.32 mi WSW of Pitner
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.870, -83.770

One tree was reported down across Old Sevierville Pike at Newell Station Circle.

Hail, Sevier

When
April 22, 3:30 PM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
1.25 in hail
Reported by
Public
Coordinates
35.890, -83.580

Half dollar sized hail was reported in the downtown area of Sevierville.

Hail, Sevier

When
April 22, 3:31 PM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
1 in hail
Reported by
Public
Coordinates
35.890, -83.580

Quarter sized hail was reported.

Hail, Bradley

When
April 22, 4:35 PM EST
Where
Bradley County, 1.13 mi E of East Cleveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.180, -84.830

Quarter sized hail was reported.

Hail, McMinn

When
April 22, 4:35 PM EST
Where
McMinn County, 2.36 mi SSW of Marshall Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.500, -84.620

Quarter sized hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622764, 622760, 622761, 622762, 622763.